Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 85, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 6, 2016, 6:25 PM EDT for 6 counties in Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2016, 6:25 PM EDT (22:25 UTC)
- Expired
- Jul 6, 2016, 7:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blount County, TN, Knox County, TN, Loudon County, TN, McMinn County, TN, Monroe County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 100 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:40 PM EDT | TSTM WND DMG | Sweetwater, TN | SEVERAL TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1605 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
674
WUUS54 KMRX 062225
SVRMRX
TNC009-093-105-107-123-145-062315-
/O.NEW.KMRX.SV.W.0085.160706T2225Z-160706T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 PM EDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN KNOX COUNTY IN EASTERN TENNESSEE...
WESTERN BLOUNT COUNTY IN EASTERN TENNESSEE...
NORTHEASTERN MCMINN COUNTY IN EASTERN TENNESSEE...
ROANE COUNTY IN EASTERN TENNESSEE...
LOUDON COUNTY IN EASTERN TENNESSEE...
NORTHERN MONROE COUNTY IN EASTERN TENNESSEE...
* UNTIL 715 PM EDT
* AT 624 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FAIRVIEW TO NEAR SWEETWATER TO MADISONVILLE...MOVING
NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...MARYVILLE...LENOIR CITY...ALCOA...KINGSTON...
SWEETWATER...LOUDON...MADISONVILLE...FARRAGUT...FAIRVIEW...
LOUISVILLE...VONORE...GREENBACK...FRIENDSVILLE...PHILADELPHIA...
HAPPY VALLEY...BRADBURY...FORT LOUDON S.P....
MOUNT VERNON AND CITICO BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING!
&&
LAT...LON 3559 8455 3566 8463 3571 8462 3573 8464
3570 8467 3572 8468 3572 8470 3576 8472
3601 8433 3591 8427 3592 8425 3594 8427
3593 8424 3595 8425 3594 8422 3595 8421
3585 8405 3554 8384 3539 8443
TIME...MOT...LOC 2224Z 217DEG 19KT 3577 8459 3567 8443 3554 8437
HAIL...0.75IN
WIND...60MPH
$$
AMP.231 follow-up statement
211
WWUS54 KMRX 062249
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
649 PM EDT WED JUL 6 2016
TNC107-062258-
/O.CAN.KMRX.SV.W.0085.000000T0000Z-160706T2315Z/
MCMINN TN-
649 PM EDT WED JUL 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCMINN COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3560 8435 3570 8444 3577 8451 3582 8449
3598 8431 3591 8427 3592 8425 3594 8427
3593 8424 3595 8425 3594 8422 3595 8421
3585 8405 3554 8384 3541 8437
TIME...MOT...LOC 2248Z 242DEG 21KT 3578 8438 3568 8422 3555 8416
$$
TNC009-093-105-123-145-062315-
/O.CON.KMRX.SV.W.0085.000000T0000Z-160706T2315Z/
KNOX TN-BLOUNT TN-ROANE TN-LOUDON TN-MONROE TN-
649 PM EDT WED JUL 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHWESTERN KNOX...WESTERN BLOUNT...EAST CENTRAL ROANE...LOUDON
AND NORTHEASTERN MONROE COUNTIES...
AT 648 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LOUDON TO 8 MILES SOUTH OF LENOIR CITY TO 11
MILES EAST OF MADISONVILLE...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...MARYVILLE...LENOIR CITY...ALCOA...LOUDON...
MADISONVILLE...FARRAGUT...LOUISVILLE...VONORE...GREENBACK...
FRIENDSVILLE...PHILADELPHIA...HAPPY VALLEY...BRADBURY...
FORT LOUDON S.P....CITICO BEACH...TELLICO VILLAGE...TALASSEE...
TARIFFVILLE AND MCGEE CARSON PENINSULA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A DANGEROUS SITUATION. THESE STORMS HAVE A HISTORY OF
PRODUCING WIDESPREAD WIND DAMAGE ACROSS LOUDON AND MONROE COUNTIES.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3560 8435 3570 8444 3577 8451 3582 8449
3598 8431 3591 8427 3592 8425 3594 8427
3593 8424 3595 8425 3594 8422 3595 8421
3585 8405 3554 8384 3541 8437
TIME...MOT...LOC 2248Z 242DEG 21KT 3578 8438 3568 8422 3555 8416
HAIL...0.75IN
WIND...60MPH
$$
AMP.23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:59 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 6, 2:59 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Morristown TN 259 PM EDT WED JUL 6 2016 .SHORT TERM (This Afternoon through Thursday)... The forecast area is currently in between two shortwave troughs with one to the SE and another to the NW. Current radar imagery indicates a few showers developing in the hot, humid, summertime airmass. Expect coverage will only be around 20-30% throughout the remainder of the afternoon with the lack of a substantial lifting mechanism. SBCAPE values currently range from 1000-2000 J/Kg with the highest values along the Plateau. Currently 0-6 km deep layer shear is in the 10-20 kt range. Overall, expect any storms that forms this afternoon should remain in check. The main focus for the short-term forecast will be on the MCS that will move in from the west late this evening into the overnight hours. The MCS is currently moving west across the Mississippi River into Western Kentucky and Western Tennessee. The atmosphere to the east of the squall line is conducive for an uptick in activity with SBCAPE values across Middle Tennessee in the 2500-3500 J/Kg range with 0-6 km deep layer shear around 20-30 kts. In addition convection is also developing ahead of the main line across portions of Western Kentucky. With this said, it appears the line should strengthen as it continues to move east this afternoon and move into the Plateau counties after sunset. Expect the line will be weakening with lower instability values to the east and the loss of daytime heating as it moves into the Plateau. However, strong to marginally severe storms will be possible late this evening into early tomorrow morning, mainly for areas west of I-75. Damaging winds and localized flooding will be the main threats with these storms. Models indicate that PW values late tonight will increase to slightly over 2 inches, which would be near record values for early July. Therefore, expect very heavy downpours with these storms. These early morning storms on Thursday will stabilize the atmosphere across the area and expect decreasing coverage of showers and storms during the afternoon as the decaying MCS pushes to the east. Lingering cloud cover across the northern counties will hold high temperatures down in the upper 80s with low 90s expected across the Southern Valley. .LONG TERM...Thursday night through Wednesday)... No significant systems to speak of but an overall active and unsettled pattern through the long term. Shortwave that crosses the area on Thursday will push east of the area on Thursday night and high pressure will try to build in from the south for Friday. However, a weak front will sag south from the Ohio Valley on Friday, keeping a chance for showers and thunderstorms in the forecast for the northern half of the CWA. With weak forcing, the best chance for severe weather will be in close vicinity of the front && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 93 75 95 / 40 40 20 20 Knoxville McGhee Tyson Airport, TN 72 88 71 95 / 80 60 30 30 Oak Ridge, TN 72 88 72 94 / 80 60 30 30 Tri Cities Airport, TN 69 84 68 93 / 50 70 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MA/EMH
Hazardous weather outlook, Jul 6, 3:02 PM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 302 PM EDT WED JUL 6 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-071915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 302 PM EDT WED JUL 6 2016 /202 PM CDT WED JUL 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A LINE OF SHOWERS AND STORMS WILL MOVE INTO THE PLATEAU LATE TONIGHT INTO EARLY THURSDAY MORNING. SOME OF THESE STORMS WILL BE STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND LOCALIZED FLOODING BEING THE MAIN THREATS. BEST CHANCES FOR SEVERE STORMS WILL BE FOR LOCATIONS WEST OF I-75. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS EVENING AND OVERNIGHT FOR LOCATIONS WEST OF I-75.
In the hours before
Special weather statement, Jul 6, 5:35 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 535 PM EDT WED JUL 6 2016 TNZ068-069-071>073-086-062215- KNOX TN-NORTH SEVIER TN-BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN- LOUDON TN-NORTHWEST MONROE TN- 535 PM EDT WED JUL 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...BLOUNT... SOUTHEASTERN LOUDON AND NORTH CENTRAL MONROE COUNTIES UNTIL 615 PM EDT... AT 534 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MARYVILLE...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARYVILLE...ALCOA...LOUDON...LOUISVILLE...ROCKFORD... EAGLETON VILLAGE...VONORE...GREENBACK...FRIENDSVILLE...TOWNSEND... WALLAND...HAPPY VALLEY...FORT LOUDON S.P....SEYMOUR... TELLICO VILLAGE...KIMBERLIN HEIGHTS...TALASSEE... MCGEE CARSON PENINSULA...WILDWOOD AND CADES COVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3574 8432 3595 8375 3558 8366 3553 8426 TIME...MOT...LOC 2134Z 257DEG 21KT 3570 8410 AMP.23
Special weather statement, Jul 6, 5:44 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT WED JUL 6 2016
TNZ067-083-084-062230-
RHEA TN-ROANE TN-MEIGS TN-
544 PM EDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR RHEA...NORTHEASTERN MEIGS AND
SOUTHWESTERN ROANE COUNTIES UNTIL 630 PM EDT...
AT 544 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SPRING CITY...OR 11 MILES NORTHWEST OF DECATUR...MOVING
NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKWOOD...SPRING CITY...EAGLE FURNACE...PEAKLAND...TEN MILE...
STINGING FORK FALLS S.P....GRANDVIEW...PINEY FALLS S.P....
EVENSVILLE AND OLD WASHINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3564 8503 3568 8499 3574 8494 3589 8465
3568 8453 3566 8456 3566 8457 3565 8459
3564 8462 3561 8465 3552 8495
TIME...MOT...LOC 2144Z 245DEG 24KT 3564 8493
AMP.23Local storm report, Jul 6, 5:57 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
557 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 2 N BIRCHWOOD 35.39N 84.99W
07/06/2016 MEIGS TN TRAINED SPOTTER
SEVERAL TREES DOWN IN SOUTHERN MEIGS COUNTY
&&
DHLocal storm report, Jul 6, 6:16 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG LOUDON 35.74N 84.36W
07/06/2016 LOUDON TN 911 CALL CENTER
TREES DOWN.
&&
DHLocal storm report, Jul 6, 6:17 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
617 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND DMG GREENBACK 35.65N 84.18W
07/06/2016 LOUDON TN 911 CALL CENTER
SEVERAL TREES DOWN.
&&
DHLocal storm report, Jul 6, 6:25 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
07/06/2016 CAMPBELL TN 911 CALL CENTER
SEVERAL TREES DOWN.
&&
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:48 PM EDT | Special Weather Statement | MRX | Hamilton | 27 min |
| Jul 6, 4:49 PM EDT | Special Weather Statement | MRX | Meigs | 26 min |
| Jul 6, 4:54 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 36 min |
| Jul 6, 5:06 PM EDT | Special Weather Statement | MRX | Loudon | 39 min |
| Jul 6, 5:18 PM EDT | Special Weather Statement | MRX | Campbell, Morgan, Scott | 57 min |
| Jul 6, 5:19 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs | 41 min |
| Jul 6, 5:21 PM EDT | Special Weather Statement | MRX | Hamilton | 39 min |
| Jul 6, 5:25 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 35 min |
| Jul 6, 5:35 PM EDT | Special Weather Statement | MRX | Blount, Loudon | 40 min |
| Jul 6, 5:44 PM EDT | Special Weather Statement | MRX | Rhea | 46 min |
| Jul 6, 5:57 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs | 48 min |
| Jul 6, 6:01 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 44 min |
| Jul 6, 6:11 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Union | 49 min |
| Jul 6, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Grainger, Knox, Union | 47 min |
| Jul 6, 6:37 PM EDT | Special Weather Statement | MRX | Monroe | 53 min |
| Jul 6, 6:48 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Hawkins | 57 min |
| Jul 6, 6:58 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Jefferson, Knox, Sevier | 62 min |
| Jul 6, 7:04 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hamblen, Hancock, Hawkins, Union | 41 min |
| Jul 6, 7:07 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 53 min |
| Jul 6, 7:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Sullivan, Washington | 60 min |
| Jul 6, 7:31 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hawkins, Unicoi, Washington | 59 min |
| Jul 6, 7:45 PM EDT | Areal Flood Advisory | MRX | Blount, Loudon, Monroe, Roane | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.